By Gary M. White, MD
Necrosis of the skin 3-6 days after starting warfarin or 3-6 days after excessive hypocoaguability in a patient on warfarin is characteristic of coumadin necrosis.
The skin is initially painful and edematous, followed by echymosis, hemorrhagic bulla and necrosis. Commonly affected sites include the fatty areas of the thighs, breasts or buttocks but other sites including the penis may be affected. Coumadin-induced necrosis may occur in patients with an inherited or acquired protein C deficiency, in patients with protein S deficiency, or in normal patients. The presumed mechanism is via initial rapid decrease in the protein C anticoagulant activity compared with the slower decline of other vitamin K dependent factors.
The warfarin should be stopped, vitamin K given and heparin infused to therapeutic doses. The administration of purified protein C concentrate should be considered. Supportive treatment should be given depending upon the extent and may include wound care, debridement and even skin grafting. Future administration of warfarin should be avoided if possible. However, if needed, an initial loading dose should be avoided and/or purified protein C concentrate given.
Homepage | FAQs | Use of Images | Contact Dr. White